Thunderstorm Wind, Carter
- When
- December 28, 3:20 PM EST
- Where
- Carter County, Olive Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 38.300, -83.167
Around 4 trees were blown down and fell across roads.
A line of thunderstorms developed during the midday hours in south central Kentucky, then pushed northeast at about 20 to 25 mph. The storms passed through northeast Kentucky between 1500E and 1600E.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
A line of thunderstorms developed during the midday hours in south central Kentucky, then pushed northeast at about 20 to 25 mph. The storms passed through northeast Kentucky between 1500E and 1600E. There was plenty of sunshine ahead of the storms with surface temperatures above 60 degrees. A pool of colder air aloft also overspread northeast Kentucky during the afternoon, to help maintain the thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Dec 28, 12:39 PM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1239 PM EST WED DEC 28 2005 .AVIATION... A COLD FRONT WILL MOVE ACROSS THE REGION TONIGHT. GENERALLY VFR WITH CEILINGS 4000-6000 FEET AHEAD OF THE FRONT...BRIEFLY LOWERING TO MVFR IN RAIN SHOWERS AND ISOLATED THUNDERSTORMS AHEAD OF THE FRONT. EXPECT FRONTAL PASSAGE AROUND 02-03Z AT HTS...05Z-06Z AT CRW AND PKB...08Z-10Z AT CKB AND BKW AND EKN. AFTER FRONTAL PASSAGE... BECOMING IFR CEILING AND VSBY IN RAIN SHOWERS...MIXING WITH SNOW AT BKW AFTER 14Z. && .PREVIOUS DISCUSSION... (ISSUED 1114 AM EST WED DEC 28 2005) SHORT TERM (REST OF TODAY)... UPPER LOW AND COLD FRONT APPROACHING OUR REGION FROM THE WEST. THE BEST CHANCE OF PRECIP THIS AFTERNOON WILL BE WEST OF THE OHIO RIVER AS THE SYSTEM APPROACHES...AND IN THE SOUTHERN MOUNTAINS AS DEEPER MOISTURE STREAMS NORTHEASTWARD ALONG THE APPALACHIANS. LOOKS TO BE A CONVECTIVE SCENARIO FOR US WITH SHOWERS...AND EVEN ISOLATED THUNDER FOR MID TO LATE AFTERNOON. TEMPS THIS AFTERNOON HAVE ALMOST ALREADY TOPPED OUT...AND WITH CLOUDS MOVING IN...SHOULD NOT GET HIGHER THAN OUR CURRENT FORECAST HIGHS. PREVIOUS DISCUSSION... (ISSUED 625 AM EST WED DEC 28 2005) AVIATION... AFTER THE INITIAL BAND OF VFR TO HIGH MVFR CEILINGS...A BRIEF IMPROVEMENT WILL OCCUR. THIS AFTERNOON THE PRECIPITATION CURRENTLY ACROSS WESTERN KENTUCKY SHOULD BE OVER THE WESTERN PORTIONS OF OUR CWA. IN THE TAFS...HAVE BEGUN THE MENTION OF -SHRA AT 22Z FOR PKB AND HTS...AND THEN AS LATE AS 01Z FOR EKN. THE AMOUNT OF PRECIPITATION ACROSS OUR EASTERN CWA WILL GREATLY DEPEND ON THE AMOUNT OF CONVECTION THE SETS UP ACROSS GEORGIA AND THE CAROLINAS THIS AFTERNOON...WITH STRONGER STORMS ACROSS THE SOUTH ABLE TO WEAKEN THE INFLOW ACROSS THE CENTRAL AND EASTERN APPALACHIANS. AS THE SFC LOW MOVES NORTHEASTWARD ACROSS OHIO OVERNIGHT...THE WRAP AROUND MOISTURE WILL BE IN FULL EFFECT WITH LOWERING CEILINGS THROUGH DAYBREAK...WITH MOST LOCATIONS DROPPING TO IFR BETWEEN 09-12Z. PREVIOUS DISCUSSION... (ISSUED 325 AM EST WED DEC 28 2005) LONG TERM (THURSDAY THROUGH TUESDAY)... MODELS DIFFER SLIGHTLY...LOW PRESSURE TO MOVE THROUGH OHIO VALLEY. NAM KEEPS PRIMARY LOW TOGETHER AND GFS DEVELOPS SECONDARY LOW ALONG VA/MD COAST. LIKE THE GFS SCENARIO AS TROF NEGATIVELY TILTS WITH SECONDARY LOW BECOMING THE PRIMARY. IN ANY CASE...KEEPING CAT POPS THURSDAY MORNING. LOW MOVES OUT OF THE REGION QUICKLY ON THURSDAY WITH LOW FORMING ALONG COAST AND WILL DIMINISH POPS THROUGHOUT THE DAY AND NIGHT. COOLER AIR...BUT NOT COLDER AIR...MOVES IN BEHIND SYSTEM AND COULD SEE SOME MIX OR SNOW AT THE TALE END OF THIS SYSTEM IN THE MOUNTAINS OF WEST VIRGINIA. THE PATTERN WILL STAY RELATIVELY ACTIVE THROUGH THE REST OF THE PACKAGE AS SYSTEMS MOVES THROUGH THE REGION EVERY COUPLE OF DAYS. THE NEXT SYSTEM IS FORECAST TO MOVE THROUGH LATE FRIDAY NIGHT AND SATURDAY. AND THE NEXT COMING THROUGH ON MONDAY. KEPT CLOSE TO GUID TEMPS INITIALLY AND TWEAKED GRID TEMPS REST OF THE WAY. HYDROLOGY... MOST...IF NOT ALL OF THE SNOW THAT IS LEFT ON THE MOUNTAINS OF WEST VIRGINIA WILL MELT TODAY WITH HIGH DWPTS. AS LOW PRESSURE SPREADS RAINFALL OVER THE REGION ON THURSDAY...ONLY AN INCH OR SO OF RAIN COULD LEAD TO HIGH WATER DUE TO WET SOILS FROM THE SNOW MELT. ALTHOUGH WE ARE NOT ANTICIPATING THAT MUCH RAIN WITH THIS SYSTEM....WE WILL CONTINUE TO MONITOR THIS SITUATION CLOSELY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && AVIATION...JMV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 330 AM EST WED DEC 28 2005 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290830- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN- WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING- RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS- RANDOLPH- 330 AM EST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 PM EST WED DEC 28 2005 KYZ101-102-282030- CARTER-GREENUP- 220 PM EST WED DEC 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR CARTER AND GREENUP COUNTIES... AT 220 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 33 MILES SOUTHWEST OF OLIVE HILL...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE OLIVE HILL...GRAYSON...LETITIA...GREENBO LAKE...OLDTOWN AND CARTER CAVES STATE PARK. STRONG WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 16
The Jackson,KY radar (KJKL), 80 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Around 4 trees were blown down and fell across roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481810, 5481811, 5481812, 5481813.